MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR SQUARE HEADED NAIL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR SQUARE HEADED NAIL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 999908
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a bhr surgery, the head of a bhr square headed nail broke off while being removed with a slam hammer, and pieces felt into the patient.Pieces were removed using a jacobs chuck on a drill and a smith and nephew nail was used as a back up device for completing the procedure.A minor delay was reported due to this event.No patient injury was reported.
 
Additional Manufacturer Narrative
G3, h2, h3, and h6: a bhr square headed nail was received for inspection.The instrument was intended for use in treatment.A visual inspection was performed.It was observed that small marks and scratches were present across the whole length of both instruments.The tip of the nail did not appear to be blunt/dull.Batch numbers of the instruments were faded and non legible.The nail head had broken away on both instruments inspected.A functional evaluation was not needed as the failure had been confirmed through visual evaluation.Testing was also performed on 3 nails affected by the same issue (from semi finished batch 01129965).All 3 nails tested failed within 6 cycles.The acceptance criteria per the protocol was not met by any of the three tested nails.A review of the complaint history for the bhr square headed nail was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified for the square headed nail.The other 3 complaints relate to the head falling off the pin, this will continue to be monitored.The labelling of the instrument was found to be correct with no issues noted.A risk management review was performed.The risk was identified within the risk file.Due to the fact that the nails have not been manufactured in the correct way, the risk documented risk assessment for the nail does not apply.Another risk assessment was performed and a high risk was identified, due to the frequent occurrence of instrument failure.No additional risks were identified as result of the reported event.Quality escalations were raised to stop any further distribution of the parts that may be affected, further quality investigations were raised to find the potential root cause and correct the issue to ensure that it does not happen again.A health hazard evaluation was performed to evaluate the potential risk that the issue may have to patients and health professionals which concluded that it was appropriate to initiate a field action for the affected parts.A product prints/specifications/procedure review was performed.It was discovered that parts were being manufactured to a different mahe drawing.This design calls for nail attachment to the block using a blind-hole and welding, which has resulted in the failure of the head becoming detached from the pin.The specification change was not communicated to smith and nephew.Based on the returned instrument and investigation a probable root cause for the head becoming detached from the pin is device design, caused by an unauthorized drawing change by the supplier.The instrument cannot be fixed and will be retained at aurora.D10: add concomitants g2: report source update h6: update codes d8 and d9: device returned.
 
Additional Manufacturer Narrative
Additional information has been included into this report in h7 and h9.
 
Additional Manufacturer Narrative
H3, h6, h7, h9: a bhr square headed nail was received for inspection.The instrument was intended for use in treatment.A visual inspection was performed.It was observed that small marks and scratches were present across the whole length of both instruments.The tip of the nail did not appear to be blunt/dull.Batch numbers of the instruments were faded and non legible.The nail head had broken away on both instruments inspected.A functional evaluation was not needed as the failure had been confirmed through visual evaluation.Testing was also performed on 3 nails affected by the same issue (from semi finished batch 01129965).All 3 nails tested failed within 6 cycles.The acceptance criteria per the protocol was not met by any of the three tested nails.A review of the complaint history for the bhr square headed nail was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified for the square headed nail.The other 3 complaints relate to the head falling off the pin, this will continue to be monitored.The labelling of the instrument was found to be correct with no issues noted.A risk management review was performed.The risk was identified within the risk file.Due to the fact that the nails have not been manufactured in the correct way, the risk documented risk assessment for the nail does not apply.Another risk assessment was performed and a high risk was identified, due to the frequent occurrence of instrument failure.No additional risks were identified as result of the reported event.Quality escalations were raised to stop any further distribution of the parts that may be affected, further quality investigations were raised to find the potential root cause and correct the issue to ensure that it does not happen again.A health hazard evaluation was performed to evaluate the potential risk that the issue may have to patients and health professionals which concluded that it was appropriate to initiate a field action for the affected parts.A product prints/specifications/procedure review was performed.It was discovered that parts were being manufactured to a different mahe drawing.This design calls for nail attachment to the block using a blind-hole and welding, which has resulted in the failure of the head becoming detached from the pin.The specification change was not communicated to smith and nephew.Based on the returned instrument and investigation a probable root cause for the head becoming detached from the pin is device design, caused by an unauthorized drawing change by the supplier.The instrument cannot be fixed and will be retained at (b)(6).

Brand Name
BHR SQUARE HEADED NAIL
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11838191
Report Number3005975929-2021-00252
Device Sequence Number1085587
Product Code NXT
UDI-Device Identifier03596010504630
UDI-Public03596010504630
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number999908
Device Catalogue Number999908
Device Lot Number20LW15963
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer11/02/2021
11/02/2021
09/15/2022
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date11/08/2021
09/12/2022
09/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/24/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2242-2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown